Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2024
Flash Flood Warning 37, NWS JSJ
NWS JSJ issued this flash flood warning at May 8, 2024, 6:10 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 6:10 AM CDT (11:10 UTC)
- Expired
- May 8, 2024, 8:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:39 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 8, 3:39 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service San Juan PR 439 AM AST Wed May 8 2024 .SYNOPSIS... The continuation of a wet and unstable weather pattern will maintain the risk of flooding between elevated and significant across the islands through this evening and may extend into Thursday evening. It's crucial to stay informed and take necessary precautions during this time. Although a mid- to upper-level ridge will slowly build across the Northeast Caribbean, afternoon convection will develop daily from Friday onward, mainly across the interior and western PR and downwind from the USVI. A drier air mass with possible African dust particles will arrive by the weekend and may extend into next week. Pulses of northeasterly swells propagating across the Atlantic Ocean will promote a moderate risk of observing strong rip currents along the north and east-facing beaches of PR and the US Virgin Islands throughout the week. && .SHORT TERM...Today through Friday... During the overnight period, doppler radar indicated showers and isolated thunderstorms affecting the local waters and eastern Puerto Rico, where approximately 2 to 3 inches of additional rainfall fell. A Flood Advisory was issued for municipalities such as Fajardo, Loiza, Luquillo, and Rio Grande. The Flood Warnings for area rivers (Rio Grande de Manati, Rio Grande de Arecibo, Rio Cibuco, and Rio De La Plata en Toa Alta) continue in effect throughout this morning because sensors reports indicated the rivers are receding but still elevated. The forecast remains on track. A high pressure moving eastward across the central Atlantic will maintain light to moderate easterly winds at the surface through Thursday, while an upper-level trough swing across the area. Above-normal precipitable water values, ranging from 2.0 to 2.2 inches, accompanied by an upper-level trough moving from the west and below-normal mid-level temperatures (around -8 degrees Celsius) will maintain instability across the area, elevated risk of thunderstorms and an elevated to significant risk of flooding today and Thursday. As a result, a wet and unstable pattern is expected to persist through late tonight and may extend into Thursday afternoon based on the latest guidance. At this time, even though precipitable water values should start to return to near normal, models are still showing and keeping some decent rain accumulations for Thursday afternoon. Given the current situation of saturated soils and significantly elevated river streamflows, additional flooding and sudden mudslides cannot be ruled out of the forecast tomorrow. Any additional moderate to locally heavy rain poses a risk of dangerous flooding, including sudden mudslides and landslides in steep terrain areas. Additionally, thunderstorms may produce strong winds capable of causing tree falls, power line disruptions, and movement of unsecured objects. Therefore, residents and visitors are encouraged to stay weather-aware and informed about these potential hazards and closely monitor the forecast for any updates. By Friday, the high pressure moves further east into the Atlantic, changing our surface wind flow to a more southerly/southeasterly one. Model guidance suggests a mid-to-upper-level ridge building across the area, temperatures aloft warm up a bit, and precipitable water values drop to near-normal levels potentially bringing relief from the current weather conditions. Any strong afternoon convection that develops across the interior and western sector of Puerto Rico should be by local effects and sea breeze fluctuations. Under this pattern, a warming trend will be likely with heat indices between 100-107 Fahrenheit or even higher, especially during the daily maximum heating, across the USVI and PR's urban and coastal areas. In summary, more stable conditions are anticipated by the end of the week, but warmer temperatures and heat indices are very likely. .LONG TERM...Saturday through Wednesday Model guidance still suggests a mid- to upper-level ridge trying to build over the Northeast Caribbean from Saturday onward, promoting stable conditions and potentially bringing relief from the current weather conditions. Model guidance also suggests a return to the climatological moisture values over the region, with the advection of occasional patches of enhanced moisture. Additionally, we are more likely to observe variable weather conditions with a mixture of sunshine/clear skies and clouds daily. Also, the NASA aerosol optical thickness (AOT) guidance one more time suggests the arrival of an air mass with possible African dust particles by the upcoming weekend, which may extend into next week. Meanwhile, intense heating, local effects, and sea breeze fluctuations each day will drive strong afternoon convection. Furthermore, the above-normal warmer sea surface temperature will also enhance the typical nighttime warm air convection. These frequent nighttime showers could affect the windward sections and local waters of the U.S. Virgin Islands and Puerto Rico. Combining high moisture content with the typical upper 80s to low 90s maximum air temperatures will result in heat indices between 100-107 Fahrenheit or even higher, especially during the daily maximum heating, across the USVI and PR's urban and coastal areas where no significant rain is observed. && .AVIATION... (06Z TAFS) Mainly VFR conditions expected the rest of the overnight period. However, SHRA/TSRA developing across the local waters may cause -RA/VCSH across the area terminals. The potential for VCTS and showers are expected to increase around 16/18Z across all sites. Tempo MVFR to brief IFR conds are possible btw 08/16z-22z at TJPS/TJSJ. && .MARINE... The subtropical surface high-pressure north of the islands extending from the Western to Central Atlantic promotes light to moderate east to northeast winds through Friday. Winds will then turn from the east to east-southeast from the weekend into early next week. Pulses of northeasterly swell will spread across the Atlantic waters and Caribbean Passages through the weekend. Unstable weather conditions will promote strong thunderstorms, especially during the afternoon and evening. && .BEACH FORECAST... Expect increasing seas of 4 to 5 feet across most of the local beaches in the Atlantic, mainly from the northeast, at 6 to 11 seconds. Seas will then increase at 4 to 6 feet with a wave period of 11-12 seconds, mainly from the northeast later this evening. Therefore, we expect a moderate risk of strong rip currents from today to Friday across the north and east-facing beaches in the north and east-facing beaches in PR/USVI. Across the Caribbean, seas will range around 2 feet from the east to southeast at 6 to 8 seconds. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM/AVIATION...YZR SYNOPSIS/LONG TERM/MARINE/BEACH FORECAST....CAM
Hazardous weather outlook, May 8, 5:17 AM CDT, 53 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 555 AM AST miércoles 8 de mayo de 2024 AMZ711>745-PRZ001>013-091000- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 555 AM AST miércoles 8 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Numerosas tormentas eléctricas posibles a través de las islas y las aguas circundantes. Planifique detener toda la actividad al aire libre y moverse a refugios. .Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida, posiblemente entrando en estructuras e incomunicando vecindarios. .Calor Excesivo...Índice de calor de 102-107 grados a través de áreas costeras y urbanas. Agotamiento por calor es posible con una exposición prolongada. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a lo largo de las playas desde el noroeste hasta el este de Puerto Rico y Culebra. .DÍAS DOS A SIETE...jueves a martes Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas variará entre moderado a partir de hoy en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-091000- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 555 AM AST miércoles 8 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las aguas locales. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de pobre drenaje a través de San Thomas y Santa Cruz. Las inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de áreas urbanas y costeras. Agotamiento por calor es posible con una exposición prolongada. .Viento...Condiciones de brisa fuerte. Los artículos no asegurados podrían salir volando. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a lo largo de las playas desde el noroeste hasta el este. .DÍAS DOS A SIETE...jueves a martes Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas aumentará a moderado a partir de hoy en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, May 8, 1:13 AM CDT, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
213 AM AST Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Flood 2 NNE Liborio Negron To 18.07N 66.93W
05/07/2024 Sabana Grande PR Public
Emergency managers reported that flood
waters undermined part of PR-368 in Sector
Puerta de Cabras, the road was impassable.
&&
YZRLocal storm report, May 8, 1:20 AM CDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
220 AM AST Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Flood 2 E Sabana Grande 18.09N 66.93W
05/07/2024 Sabana Grande PR Public
Emergency managers reported a landslide in
Sector Monserrate PR-365, leaving a few
families trapped and uncommunicated.
&&
YZRLocal storm report, May 8, 1:29 AM CDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
229 AM AST Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flood 2 W Sabana Grande 18.08N 67.00W
05/07/2024 San German PR Public
Emergency managers reported a landslide in
PR-2 near km 184. There are rocks blocking
the road. They notified that the situation
is not yet resolved.
&&
YZRLocal storm report, May 8, 1:43 AM CDT, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
243 AM AST Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM Flood 1 SW Espino 18.27N 67.13W
05/07/2024 Anasco PR Public
A 911 reporter informed that Carr 109 Ramal
430 Km 1.8 near Añasco and Mayaguez was
being affected by flooding and three persons
were trapped in a car.
&&
YZRLocal storm report, May 8, 5:27 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
627 AM AST Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM Flash Flood 1 NW Monserrate 18.45N 66.37W
05/08/2024 Vega Baja PR 911 Call Center
Vehicle stranded at PR 676 on intersection
with PR689 due to flooding on road.
&&
RVTSpecial weather statement, May 8, 5:48 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service San Juan PR
648 AM AST Wed May 8 2024
VIZ001-081145-
St.Thomas...St. John.. and Adjacent Islands VI-
648 AM AST Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SAINT JOHN THROUGH 745
AM AST...
At 646 AM AST, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout that could move over the coastal
area of St. Thomas, near Charlotte Amalie West. This thunderstorm
was nearly stationary. Additionally, this thunderstorm could produce
gusty wind conditions.
HAZARD...Waterspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Charlotte Amalie West, Charlotte Amalie East, Charlotte Amalie, and
Anna's Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1836 6491 1836 6485 1834 6485 1836 6482
1833 6485 1830 6482 1832 6487 1828 6490
1834 6494 1831 6495 1834 6495 1830 6500
1834 6497 1836 6505 1836 6499 1840 6497
1837 6497 1836 6493 1841 6491
TIME...MOT...LOC 1046Z 180DEG 0KT 1833 6503
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CVBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:12 PM CDT | Areal Flood Warning | JSJ | 3 hr | |
| May 7, 7:48 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| May 7, 9:48 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 4:11 AM CDT | Areal Flood Warning | JSJ | 55 hr | |
| May 8, 4:26 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 5:32 AM CDT | Areal Flood Advisory | JSJ | 25 min | |
| May 8, 5:38 AM CDT | Special Marine Warning | JSJ | 52 min | |
| May 8, 5:48 AM CDT | Special Weather Statement | JSJ | 57 min | |
| May 8, 5:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 8, 6:29 AM CDT | Special Marine Warning | JSJ | 61 min | |
| May 8, 9:13 AM CDT | Special Marine Warning | JSJ | 62 min | |
| May 8, 9:30 AM CDT | Special Weather Statement | JSJ | 60 min | |
| May 8, 10:55 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 8, 11:47 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 8, 11:54 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 12:04 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| May 8, 12:50 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 8, 12:53 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 8, 1:12 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| May 8, 1:30 PM CDT | Special Weather Statement | JSJ | 30 min | |
| May 8, 1:50 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 8, 1:53 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| May 8, 1:56 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 8, 2:08 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 8, 2:32 PM CDT | Areal Flood Advisory | JSJ | 118 min | |
| May 8, 2:37 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 2:58 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 8, 3:20 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 8, 3:49 PM CDT | Areal Flood Advisory | JSJ | 56 min | |
| May 8, 4:52 PM CDT | Areal Flood Warning | JSJ | 42 hr | |
| May 8, 5:33 AM CDT | Areal Flood Advisory | JSJ | 37 min | |
| May 8, 9:42 AM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.